Kansas, 2008

Hail and Damaging Wind in Kansas, August 12, 2008

August 12, 2008 · NWS DDC · 2 events in 1 county or zone

An isolated summer time thunderstorm produced marginally severe hail and high winds over Morton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated summer time thunderstorm produced marginally severe hail and high winds over Morton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 2:31 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 12, 2:31 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT TUE AUG 12 2008

.DISCUSSION...

DAYS 1-2...

WEAK WNW MID LEVEL FLOW IS ALLOWING FOR WARMTH AND MOISTENING
ACROSS OUR FAR WEST AND INTO EASTERN CO. CU WERE ALREADY DEVELOPING
AT THE WESTERN EDGE OF THE LOW LEVEL MOISTURE NEAR THE EASTERN
EXTREMITY OF THE PALMER DIVIDE. THIS IS FAIRLY TYPICAL IN SUMMER.
LOW LEVEL INFLOW WAS RATHER WEAK THIS AFTERNOON. IN FACT, LOW LEVEL
NORTHERLIES OVER OKLAHOMA AND WEAK SOUTHERLIES OVER NW KS HAS
RESULTED IN LOW LEVEL DIVERGENCE AND DRYING AT DDC. BUT WITH FAIRLY
CHILLY TEMPS FROM 500-250MB ACROSS NE CO, STORMS THAT DEVELOP MAY
BE ABLE TO MAINTAIN THEMSELVES, ESPECIALLY GIVEN THE 70-100KT
250-200MB JET OVER THE PALMER DIVIDE. AS THE LOW LEVEL FLOW INCREASES
THIS EVENING. STORMS SHOULD TURN RIGHT AND INTO THE LOW LEVEL FLOW AND
AFFECT OUR FAR WESTERN/NW COUNTIES. 800-850MB WINDS WILL BE
INCREASING TO 25 KTS. SO AS THE STORMS DRIFT SOUTH, LOW LEVEL AND
ESPECIALLY HIGH LEVEL STORM RELATIVE FLOW SHOULD BE ADEQUATE FOR
STORMS TO BECOME SEVERE WITH LARGE HAIL. THE MID LEVEL WINDS WERE TOO
LIGHT FOR TORNADOES TOO BE A STRONG CONCERN. A FAIRLY STRONG HIGH
LEVEL JET WILL STILL BE IN PLACE ACROSS WESTERN KS ON WEDNESDAY.

BY 12Z WED, A FRONTAL BOUNDARY WILL BE SITUATED ACROSS NORTHERN NE.
STORMS MAY DEVELOP ACROSS NE BY MIDDAY AND THEN BUILD SOUTH INTO
CENTRAL KS IN THE AFTERNOON. THE EC/UKMET AND NAM ARE ALL VERY WET
AND THIS IS HARD TO IGNORE. DECIDED TO INCREASE POPS FROM DDC
NORTH TO HAYS.

UPPER LEVEL SYSTEM IS PROGGED BY ALL THE MODELS TO DROP SOUTH INTO
EASTERN MT BY THU NIGHT. DEPENDING ON THE LOCATION OF OUTFLOW
BOUNDARIES, STORMS ARE AGAIN POSSIBLE BUT CONFIDENCE IS NOT
VERY HIGH. THE BEST CHANCE OF STORMS MAY BE AFTER 00Z FRI.

TEMPERATURES WILL BE TRICKY OVER THE NEXT 2 DAYS AS CLOUD COVER
AND LOCATION/TIMING OF PRECIP WILL STRONGLY INFLUENCE INSOLATION.
90F MAXES SEEM REASONABLE AGAIN TUESDAY AS SOME SUN THROUGH EARLY
AFTERNOON MAY ALLOW FOR A NICE WARMUP.

DAYS 3-7...

FOR THIS FORECAST CYCLE, WILL FOLLOW THE MODEL GUIDANCE FAIRLY
CLOSELY AS THE GFS, ECMWF AND CANADIAN ARE IN GOOD AGREEMENT OUT TO
120 HOURS.  AFTER THAT, THE GFS IS MORE PROGRESSIVE WITH EXITING A
LARGE UPPER SCALE LOW PRESSURE SYSTEM FROM WESTERN KANSAS, WHILE THE
ECMWF AND CANADIAN MODELS ARE BOTH SLOWER TO TAKE THIS UPPER SYSTEM
NORTHEAST AND OUT OF HERE.  ALL MODELS ARE AGREEING THE LOW WILL NOW
DIG AND CUT OFF FARTHER WEST THAN PREVIOUSLY THOUGHT.  THIS SHOULD
MEAN A GOOD SHOT FOR WIDESPREAD SIGNIFICANT RAIN FOR SOUTHWESTERN
KANSAS.  KEPT THE EXISTING 40 POPS GOING FOR THURSDAY NIGHT INTO
FRIDAY, AND INCREASED MY EASTERN HALF OF THE CWA TO 50 POPS FRIDAY
AFTERNOON AND EVENING.  INCREASED PREVIOUS POPS FRIDAY NIGHT FROM 30
TO 40, AND DROPPED POPS TO 30 FOR SATURDAY.  WE WILL BE IN THE WRAP
AROUND MOISTURE BY SATURDAY, BUT WITH A SLOW MOVING SYSTEM, THAT CAN
STILL MEAN QUALITY, BENEFICIAL RAIN (FOR FARMERS, ETC) AND LOWERED
POPS TO THE SLIGHT CHANCE CATEGORY BY SUNDAY WHEN THE AFOREMENTIONED
UPPER LOW SHOULD BE TO OUR NORTHEAST.  FOR NOW, THINK THE SUNDAY
NIGHT PERIOD WILL BE PRECIP-FREE, BUT ANOTHER SMALL SHORT WAVE WILL
COME THROUGH THE NORTHWEST FLOW ALOFT TO BRING YET ANOTHER SLIGHT
CHANCE FOR CONVECTION MONDAY AFTERNOON AND EVENING.

ALSO LOWERED TEMPERATURES SOME, ESPECIALLY FOR THE FRIDAY AND
SATURDAY TIME FRAME.  WITH NEARLY SOLID CLOUD COVER AND WIDESPREAD
RAIN FRIDAY AND AGAIN SATURDAY, WE WILL BE LUCKY TO MAKE IT OUT OF
THE 70S IN OUR NORTHWEST ZONES, BUT SHOULD REACH THE LOWER TO MID
80S IN THE SOUTHEAST CORNER.  THE COOLEST DAY LOOKS TO BE SATURDAY
WITH LOWER 70S IN MY NORTHWEST COUNTIES.  SUNDAY TEMPERATURES ARE A
BIG QUESTION MARK, AND DEPEND LARGELY ON HOW SOON THE UPPER LOW AND
ASSOCIATED CLOUDS EXIT OUR AREA.  MONDAY AND TUESDAY SHOULD SEE
MODERATING HIGH TEMPERATURES WITH HIGHS RISING INTO THE 80S TO NEAR
90.

.AVIATION...

FOR THE MAJORITY OF THE 24 HOUR FORECAST PERIOD, TAF SITES WILL BE
VFR WITH A FEW CUMULUS CLOUDS AT 040-050 AND INCREASING HIGH CLOUDS
AT 150-200.  THERE IS A SLIGHT CHANCE FOR WIDELY SCATTERED
THUNDERSTORMS BETWEEN 01Z AND 05Z IN THE GCK SITE.  IF ANY
CONVECTION DOES INITIATE, IT SHOULD BE EASILY MANEUVERED AROUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 64 91 63 87 / 20 40 30 30
GCK 64 91 63 87 / 20 40 30 30
EHA 65 91 65 86 / 20 20 20 30
LBL 65 91 65 88 / 20 30 30 30
HYS 65 90 64 84 / 20 50 30 30
P28 67 91 68 90 /  0 20 30 30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12
Hazardous weather outlook, Aug 12, 9:00 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 AM CDT TUE AUG 12 2008

KSZ030-031-043>046-061>066-074>081-084>090-131015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
506 AM CDT TUE AUG 12 2008 /406 AM MDT TUE AUG 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO WAKEENEY.
ANY STORMS THAT DEVELOP COULD BE SEVERE WITH HAIL AS LARGE AS
GOLFBALLS AND WIND GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCE FOR THUNDERSTORM ACROSS ALL OF SOUTHWEST KANSAS
LATE WEDNESDAY AND THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND GUSTY WINDS BUT THE PRIMARY HAZARD WILL BE PERIODS OF VERY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 4 PM ALONG AND NORTHWEST OF
A LINE FROM JOHNSON TO WAKEENEY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The radar

The Dodge City radar (KDDC), 188 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
August 12, 6:20 PM CST
Where
Morton County, 0.69 mi N of (1k5)elkhart
Measured
57 kt (66 mph) estimated gust
Reported by
AWOS
Coordinates
37.010, -101.880

This wind gusts was measured at the AWOS site.

Hail, Morton

When
August 12, 7:40 PM CST
Where
Morton County, 2.14 mi NNW of (1k5)elkhart
Measured
0.88 in hail
Reported by
Public
Coordinates
37.030, -101.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133356, 133355.